Minnesota, 2015

Hail in Minnesota, June 3, 2015

June 3, 2015 · NWS MPX · 1 event in 1 county or zone

Scattered thunderstorms developed during the morning of Wednesday, June 3rd west of Mankato, and south to the Iowa border. These storms moved east-northeast across south central Minnesota, and produced a few hail stones.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered thunderstorms developed during the morning of Wednesday, June 3rd west of Mankato, and south to the Iowa border. These storms moved east-northeast across south central Minnesota, and produced a few hail stones. One hail stone was measured penny size in the city of Mankato.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 3, 5:05 AM CST, 20 minutes earlier.

Area forecast discussion, Jun 3, 5:05 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
605 AM CDT WED JUN 3 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 423 PM CDT WED JUN 3 2015

KEY FEATURE TODAY THAT WILL BE PLAYING THE PRIMARY ROLL IN WHAT
HAPPENS WITH PRECIP POTENTIAL IS THE WELL DEFINED MCV THAT WAS OVER
THE ERN SODAK/NEB BORDER AT 3 AM. THE MCS THAT GENERATED THIS MCV IS
RACING TO THE SE...FOLLOWING THE TREND OF THE LLJ WHICH HAS SPLIT AS
IT ENTERED THE MPX AREA...WITH ONE ENHANCED ARE OF MOISTURE
TRANSPORT GOING ACROSS NRN MN AND THE SOUTHERN BRANCH NOW NOSING
INTO SW IOWA...THIS EXPLAINS WHY MOST OF US ENDED UP DRY OVERNIGHT
WITH ONE BATCH OF STORMS REMAINING NORTH AND THE OTHER BATCH GOING
SOUTH.

TO SAY THE INITIALIZATION OF THE MCV IN THE MODELS WAS POOR WOULD
BEEN AN UNDERSTATEMENT...WITH PLENTY OF SPREAD IN THE DETERMINISTIC
MODELS AND EVEN THE CAMS FOR REALLY THE WHOLE SHORT TERM PERIOD.
LOOKING THROUGH THE WEEDS THOUGH...THERE WERE A COUPLE OF MODELS
THAT LOOKED TO HAVE CAUGHT ON TO SOME IDEA OF THE MCV THIS MORNING
AT THAT WOULD BE THE RAP/HRRR ALONG WITH THE HIRES ARW. FROM THE
DETERMINISTIC MODELS...THE ECMWF LOOKS TO HAVE GOTTEN CLOSEST TO
INITIALIZING THIS WAVE...THOUGH THINK IT IS UNDERDONE WITH THE
AMOUNT OF QPF IT GENERATES THROUGH TONIGHT. IF THERE ARE ANY ISSUES
WITH WHAT THE RAP/HRRR ARE SHOWING FOR THE EVOLUTION OF THE MCV...IT
IS THAT THEY ARE PROBABLY A BIT SLOW AND POSSIBLY SENDING IT TO FAR
NORTH.

WHAT WE ARE CURRENTLY ANTICIPATING IS THAT WE WILL NOT SEE MUCH
PRECIP IN THE MPX CWA UNTIL THE MCV ARRIVES...WHICH WILL BE AROUND
12Z IN OUR SW COUNTIES. AS THE MCV MOVES ENE THROUGH THE
MORNING...IT SHOULD BE ACCOMPANIED BY A SHIELD OF RAIN WITH EMBEDDED
THUNDERSTORMS. THINK THIS MCV WILL BRING WITH IT A 4-6 HOUR PERIOD
WHERE FOLKS SEE A GOOD SOAKING RAIN WITH A FEW RUMBLES OF THUNDER.
BECAUSE OF THAT...OUR SEVERE THREAT WILL BE PRETTY LOW TODAY GIVEN
THE EXTENSIVE CLOUD COVER/RAIN EXPECTED. IF WE WERE TO SEE ANY
SEVERE WEATHER...THINK WHERE THE SPC HAS THEIR MARGINAL RISK IS A
PRETTY GOOD ESTIMATE...IS THIS WOULD BE TOWARD THE SOUTH END OF THE
MCV WHERE THERE IS A LITTLE BETTER CHANCE OF SOME MORE ENHANCED
DESTABILIZATION.

GOING INTO TONIGHT...GIVEN THE TIMING OF THE MCV ACROSS MN IN THE
MORNING/AFTERNOON...EXPECT GREATEST PRECIP POTENTIAL BETWEEN 8PM AND
MIDNIGHT OVER WRN WI BEFORE THIS WAVE CONTINUES ON ITS WAY TOWARD
THE WRN U.P. OF MICHIGAN.

FOR TEMPERATURES...EXPECTATION OF EXTENSIVE CLOUD COVER MEANS WE
WILL NOT BE ACHIEVING OUR POTENTIAL GIVEN 925-850 TEMPS ARE VERY
SIMILAR TO WHAT WE SAW YESTERDAY IN MN...WHERE HIGHS TOPPED OUT IN
THE MID 70S TO LOWER 80S. INSTEAD FAVORED THE COOLER END OF THE
MODEL ENVELOP FOR HIGHS TODAY...GOING WITH MAINLY LOW/MID 70S.
TONIGHT...WE DID SLOW DOWN THE ERN PROGRESSION OF THE FRONT...SO
WARMED LOWS A FEW DEGREES AS WELL FOR ALL BUT WRN AND CENTRAL MN.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 432 AM CDT WED JUN 3 2015

THE AFOREMENTIONED COLD FRONTAL MOVEMENT DISCUSSED IN THE SHORT
TERM DISCUSSION WILL BE A SLOW PROCESS AND EVEN BY THURSDAY
MORNING...THE FRONT SHOULD BE NEAR THE SOUTHERN AND EASTERN EDGE
OF THE FORECAST AREA. THE FRONTAL POSITION IS THE REASON FOR THE
SMALL CHANCES OF SHOWERS/STORMS THROUGH FRIDAY. AT THIS POINT THE
BEST THUNDERSTORM COVERAGE WILL BE JUST TO THE SOUTH ACROSS
IOWA...ALTHOUGH AREAS ALONG I-90 IN SOUTHERN MN AND LOCATIONS IN
WESTERN WI ARE CLOSE ENOUGH TO THE BOUNDARY TO WARRANT SLIGHT
CHANCE OR CHANCE OF PRECIP. EVENTUALLY THE BOUNDARY SLIDES FARTHER
SOUTHEAST OF THE AREA AS A WEAK SURFACE HIGH BUILDS ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY...SO THERE SHOULD BE A 12-24 HOUR
WINDOW HEADING INTO THE WEEKEND WHERE THE WEATHER WILL REMAIN DRY.

MN/WI DOES REMAIN ON THE NORTHERN EDGE OF THE 830-300MB THICKNESS
RIDGE WITH PIECES OF SHORTWAVE ENERGY ROTATING THROUGH EVERY SO
OFTEN AND THUS THE REASON FOR THE MULTIPLE PERIODS OF 20%-40%
THROUGH THE EXTENDED. EVENTUALLY A TROUGH THAT ORIGINATES IN THE
GULF OF ALASKA TAKES A TRIP ACROSS THE INTERIOR OF CANADA AND INTO
THE GREAT LAKES AND UPPER MISSISSIPPI MONDAY NIGHT INTO TUESDAY.
THIS WILL COOL TEMPS DOWN EARLY IN THE WORK WEEK WITH MODERATING
TEMPERATURES EXPECTED DUE TO THE ARRIVAL OF RETURN FLOW BY
WEDNESDAY. HIGHS WILL PUSH /OR SURPASS/ 80 DEGREES LATE NEXT WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 605 AM CDT WED JUN 3 2015

AS STEEP MID LEVEL LAPSE RATES AND ASSOCIATED ELEVATED INSTABILITY
PUSH EAST ACROSS MN...WE HAVE SEEN SOME POPCORN SHOWERS/STORMS
DEVELOP FROM SOUTH CENTRAL MN UP TO THE TWIN CITIES. THESE
SHOWERS ARE LIKELY BEING AIDED BY LIFT APPROACHING FROM AN MCV
THAT AT 12Z WAS ALREADY NEAR SIOUX FALLS. EXPECT MOST WIDESPREAD
PRECIPITATION TODAY WITH THE MCV AS IT PUSHES ACROSS MN THROUGH
THE AFTERNOON AND INTO WI THIS EVENING. FOLLOWED CLOSE TO A
RAP/HRRR IDEA FOR COVERAGE OF THE MCV RELATED ACTIVITY TODAY. FOR
TIMING...THESE MODELS HAVE BEEN A BIT SLOW IN MOVING THIS ACTIVITY
INTO SRN MN...SO FOLLOWED THE RAP/HRRR IDEA FOR COVERAGE...BUT
SPED UP THEIR PRECIP DEPICTION BY AN HOUR OR TWO. CONTINUED SE
WINDS OUT AHEAD OF THE WARM FRONT OVERNIGHT HAS ALLOWED STRATUS
TO START DESCENDINGINTO THE MVFR RANGE ACROSS MN. THE LAMP
ACTUALLY PICKED UP ON THIS WELL OVERNIGHT AND FOLLOWED ITS IDEA
FOR CIGS BRIEFLY IMPROVING TO VFR IN THE WAKE OF THE MCV.
TONIGHT...THE BOUNDARY WORKING INTO WRN MN WILL BE STALLED OUT
FROM SW MN INTO WRN WI. BAGGY PRESSURE GRADIENT ALONG IT COMBINED
WITH A MOIST BOUNDARY LAYER WILL INCREASE THE LIKELIHOOD OF LOW
STRATUS/BR DEVELOPMENT ALONG/AHEAD OF THE BOUNDARY.

KMSP...
OVERALL...CONFIDENCE HAS NOT IMPROVED GREATLY SINCE THE
WRITING OF THE 6Z TAFS. CONVECTION HAS QUICKLY DEVELOPED TO THE
WEST OF THE FIELD AND WILL LIKELY MOVE THROUGH MSP IN A SCT
FASHION THRU 16Z. THINK WE WILL SEE PERIODS OF SHRA/TSRA STARTING
AS EARLY AS 18Z AND LASTING AS LONG AS 02Z WITH THE MCV MOVING
THROUGH. IS AN OUTSIDE CHANCE FOR SOME SMALL HAIL OR BRIEF GUSTY
WINDS...BUT MAIN ISSUE WITH THE AFTERNOON ACTIVITY WILL BE HEAVY
DOWNPOURS THAT WILL BRING WITH IT THE THREAT FOR TEMPO REDUCTIONS
TO IFR VIS/CIGS. TONIGHT THE QUESTION TO ASK IS NOT WILL STRATUS
DEVELOP...INSTEAD ITS WHEN WILL LOW STRATUS RETURN AND HOW LOW
WILL IT GO. WENT CONSERVATIVE THIS FAR OUT...BUT ITS NOT OUT OF
THE QUESTION 24 HOURS FROM NOW TO SEE MSP WITH A 1-2SM VIS AND
CIGS DOWN AROUND 500 FT.

/OUTLOOK FOR KMSP/
THU...MVFR CIG/VIS IN MORNING. WIND NNE 5 KTS.
FRI...VFR. WIND E 10 KTS.
SAT...VFR. CHC -TSRA LATE. WIND SE 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...MPG
LONG TERM...CLF
AVIATION...MPG
Hazardous weather outlook, Jun 3, 4:12 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
512 AM CDT WED JUN 3 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
512 AM CDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY LATE THIS MORNING AND THIS AFTERNOON
ACROSS THE SOUTHERN HALF OF MINNESOTA AND WEST CENTRAL WISCONSIN.
THE THREAT FOR SEVERE WEATHER IS LOW...BUT THE STRONGEST STORMS
TODAY COULD PRODUCE MARGINALLY SEVERE HAIL NEAR ONE INCH AND ALSO
A FEW STRONG WIND GUSTS

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS EXIST AT TIMES FROM THURSDAY THROUGH
MONDAY. THUNDERSTORM CHANCES WILL BE GREATEST SATURDAY NIGHT INTO
SUNDAY. THE THREAT FOR SEVERE WEATHER IS LOW FOR ANY ACTIVITY
THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED.

The radar

The Minneapolis radar (KMPX), 83 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Blue Earth

When
June 3, 5:25 AM CST to 5:28 AM CST
Where
Blue Earth County, 1.49 mi E of Mankato
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.170, -93.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569624.